Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Paducah, KY

February 24, 2018Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Feb 24, 2018, 4:10 PM CST for Butler County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 4:10 PM CST (22:10 UTC)
Expired
Feb 24, 2018, 4:30 PM CST
In force
20 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Butler County, MO

The radar

The Paducah radar (KPAH), 140 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS53 KPAH 242210
SVRPAH
MOC023-242230-
/O.NEW.KPAH.SV.W.0003.180224T2210Z-180224T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
410 PM CST SAT FEB 24 2018

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northeastern Butler County in southeastern Missouri...

* Until 430 PM CST

* At 409 PM CST, a severe thunderstorm was located near Poplar Bluff,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Poplar Bluff, Fisk and Rombauer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri.

LAT...LON 3685 9049 3693 9041 3692 9026 3689 9025
      3688 9026 3684 9022 3681 9022 3681 9020
      3677 9020 3671 9048
TIME...MOT...LOC 2209Z 230DEG 46KT 3682 9043 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SMITH
2 follow-up statements
938 
WWUS53 KPAH 242224
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
424 PM CST SAT FEB 24 2018

MOC023-242230-
/O.CON.KPAH.SV.W.0003.000000T0000Z-180224T2230Z/
Butler MO-
424 PM CST SAT FEB 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR NORTHEASTERN BUTLER COUNTY...

At 423 PM CST, a severe thunderstorm was located over Wappapello, or
near Lake Wappapello State Park, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fisk and Rombauer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri.

LAT...LON 3689 9041 3693 9041 3692 9026 3689 9025
      3688 9026 3684 9022 3681 9022 3681 9020
      3677 9020 3682 9040
TIME...MOT...LOC 2223Z 230DEG 46KT 3694 9025 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SMITH
942 
WWUS53 KPAH 242231
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
431 PM CST SAT FEB 24 2018

MOC023-242240-
/O.EXP.KPAH.SV.W.0003.000000T0000Z-180224T2230Z/
Butler MO-
431 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Paducah.

LAT...LON 3689 9041 3693 9041 3692 9026 3689 9025
      3688 9026 3684 9022 3681 9022 3681 9020
      3677 9020 3682 9040
TIME...MOT...LOC 2230Z 230DEG 46KT 3700 9016 

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:24 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Local storm report, Feb 24, 11:35 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HEAVY RAIN       EDDYVILLE               37.08N 88.08W
02/24/2018  M6.07 INCH       LYON               KY   PUBLIC

            4 DAY RAINFALL TOTAL RELAYED VIA TWITTER

&&

SP
Local storm report, Feb 24, 2:26 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             6 E PRINCETON           37.11N 87.78W
02/24/2018  E0.88 INCH       CALDWELL           KY   PUBLIC

            NICKEL SIZED HAIL REPORTED AT HWY 672.

&&

ALR
Special weather statement, Feb 24, 2:46 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST Sat Feb 24 2018

ILZ090-092>094-KYZ001>009-MOZ112-242200-
POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-MISSISSIPPI-
INCLUDING THE CITIES OF GOLCONDA, CAIRO, MOUND CITY, METROPOLIS,
HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD,
SMITHLAND, BENTON, MURRAY, AND CHARLESTON
246 PM CST Sat Feb 24 2018

...Isolated wind gusts near 40 mph possible through 330 pm CST...

Isolated wind gusts up to 40 mph may be possible over the Purchase
area of West Kentucky through 330 pm CST.

Clouds are beginning to thin near the Kentucky and Tennessee
state line. Stronger winds higher in the atmosphere may mix down
as skies clear, producing stronger wind gusts during the next
hour.

Given the wet ground, these stronger winds may down small or
diseased trees or tree limbs and toss around loose objects.

Smith
Special weather statement, Feb 24, 3:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
341 PM CST SAT FEB 24 2018

KYZ022-242200-
Todd KY-
341 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
400 PM CST...

At 341 PM CST, Doppler radar was tracking a strong thunderstorm over
Guthrie, or 11 miles northeast of Clarksville, moving northeast at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guthrie and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 900 PM CST for south central
Kentucky.

LAT...LON 3675 8706 3664 8706 3664 8729 3682 8706
      3677 8705
TIME...MOT...LOC 2141Z 229DEG 37KT 3663 8715

SP
Special weather statement, Feb 24, 3:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
358 PM CST SAT FEB 24 2018

ILZ088-092-093-MOZ087-111-242230-
Alexander IL-Union IL-Pulaski IL-Cape Girardeau MO-Scott MO-
358 PM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION...NORTHWESTERN
PULASKI...ALEXANDER...NORTHEASTERN SCOTT AND EAST CENTRAL CAPE
GIRARDEAU COUNTIES UNTIL 430 PM CST...

At 358 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to Ware to 7 miles southwest of
Jonesboro to near Kelso. Movement was northeast at 50 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Scott City, Anna, Jonesboro, Benton, Cobden, Morley,
Tamms, Kelso, Ware, Thebes, Alto Pass, Commerce, Mill Creek, East
Cape Girardea and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 900 PM CST for southern
Illinois...and southeastern Missouri.

LAT...LON 3701 8963 3729 8952 3740 8942 3759 8932
      3760 8908 3759 8907 3718 8926
TIME...MOT...LOC 2158Z 223DEG 43KT 3764 8920 3745 8937 3738 8937 3719
8949

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:58 AM CSTAreal Flood WarningPAHButler, Mississippi, New Madrid, Ripley, Scott, Stoddard30 hr
Feb 24, 9:00 AM CSTRiver Flood WarningPAHWayne48 hr
Feb 24, 11:57 AM CSTRiver Flood WarningPAHCape Girardeau, Perry, Scott6 days
Feb 24, 3:30 PM CSTFlash Flood WarningPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne5 hr
Feb 24, 3:58 PM CSTSpecial Weather StatementPAHScott32 min
Feb 24, 3:59 PM CSTFlash Flood WarningPAHCape Girardeau, Perry, Scott5 hr
Feb 24, 4:21 PM CSTSpecial Weather StatementPAHCape Girardeau, Scott39 min
Feb 24, 4:29 PM CSTSpecial Weather StatementPAHButler, Stoddard46 min
Feb 24, 5:01 PM CSTSpecial Weather StatementPAHCape Girardeau14 min
Feb 24, 5:12 PM CSTSpecial Weather StatementPAHScott33 min
Feb 24, 5:31 PM CSTTornado WarningPAHButler29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.